Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 241, NWS Tallahassee, FL

July 21, 2017Decatur County, Grady County, Georgia; Gadsden County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2017, 2:40 PM EDT for Decatur County, Grady County, Georgia; Gadsden County, Florida. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 2:40 PM EDT (18:40 UTC)
Expired
Jul 21, 2017, 3:15 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 30 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:45 PM EDTTSTM WND DMGAmsterdam, GACOUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR AMSTERDAM.
Jul 21, 2:45 PM EDTTSTM WND DMGCalvary, GACOUNTY DISPATCH REPORTED TREES DOWN IN GRADY COUNTY ALONG HWY 111 NEAR CALVARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS52 KTAE 211840
SVRTAE
FLC039-GAC087-131-211915-
/O.NEW.KTAE.SV.W.0241.170721T1840Z-170721T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
240 PM EDT FRI JUL 21 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gadsden County in Big Bend of Florida...
  Southeastern Decatur County in southwestern Georgia...
  Southwestern Grady County in southwestern Georgia...

* Until 315 PM EDT

* At 239 PM EDT, a severe thunderstorm was located 7 miles north of
  Havana, moving south at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Havana, Attapulgus, Freemont, Darsey, Florence, Concord, Jamieson,
  Laingkat, Calvary, Shady Rest, Amsterdam, Branchville, Hinson and
  Dogtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3069 8429 3067 8431 3066 8430 3064 8430
      3062 8432 3060 8433 3057 8448 3073 8455
      3077 8437
TIME...MOT...LOC 1839Z 340DEG 7KT 3072 8443 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:47 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 21, 1:47 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
147 PM EDT Fri Jul 21 2017

.AVIATION [Through 18Z Saturday]...
SCT TSRA will continue to develop across the region this afternoon
mainly affecting the ECP/TLH terminals, though by 20z, all sites
potentially could see a TSRA. Storms should dissipate after 00z
Sat. A brief period of MVFR vsbys are possible at VLD around 10z
ending after sunrise. Thereafter, next batch of storms should be
after 18z Sat.

&&

.PREV DISCUSSION [1117 AM EDT]...

.NEAR TERM [Through Today]...
Morning satellite imagery show considerable convection offshore of
the Florida Panhandle drifting southwestward. Inland areas through
10 am ET were largely cloud free, however, cumulus are already
developing south of I-10 with even an isolated storm on the sea
breeze front in Gulf County.

Vapor imagery reveals a weak upper low moving across the marine
area this morning and this will provide at least some assistance
to developing thunderstorms this afternoon. The KTAE sounding is
much more unstable than 24 hours ago. Lapse rates above 850 mb are
a little steeper with the 850-500 mb layer at 6.6C/km. A modified
surface parcel of 95/73 yields around 2800 J/kg of SBCAPE.
Additionally the airmass has moistened a little from yesterday
morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is
still fairly light, the easterly flow will provide for increased
convergence along the Florida Panhandle sea breeze.

Model guidance suggests at least scattered coverage across the
region this afternoon, with the NAM indicating more activity in
the Florida Panhandle and eventually into Southeastern Alabama.
This does have some support from the 21/14z HRRR, so have adjusted
PoPs up about 10 percent in the Florida Panhandle and into
Southeast Alabama this afternoon while maintaining 40 percent PoPs
elsewhere.

Given that a little more convection is expected today, especially
across the western half of the region, will show temperatures in
the low to mid 90s in the western portion of the region, but in
the mid 90s in the eastern half of the region. Heat indicies will
peak near 105 degrees or so.

.SHORT TERM [Tonight Through Sunday]...

An upper low/inverted trough will move westward across the
northern Gulf into Texas this period underneath upper level
ridging across the southern Plains and southeast states and atop
low to mid level ridging across the area. A slight increase in low
level moisture is expected but mid/high level drying will take
place on the backside of the upper low. Saturday seems to be
affected the most by the subsidence of the passing upper low with
Sunday back to decent moisture in the column and higher chance for
precipitation. The seabreeze front will be the main driver for
late morning through early evening convection each day.

.LONG TERM [Sunday Night Through Friday]...

Mid level ridging quickly builds in for Monday as a shortwave
trough moves across the Great Lakes. This will cause a deepening
to the east coast trough Tuesday and Wednesday. The trough will
support a cold front which will stay to the north but a surface
trough appears to move into the area which will turn the winds to
the northwest. This will allow convection upstream that develops
with respect to the surface trough to move into the area from the
north. Weak WNW/NW winds will continue through the end of the work
week. PoP chances will be highest Monday and Tuesday with slowly
decreasing chances afterwards.

.MARINE...

Relatively light winds and low seas will prevail for
the next several days. Showers and thunderstorms will be possible
each day, especially in the overnight and early morning hours.

.FIRE WEATHER...

There are no fire weather concerns.

.HYDROLOGY...

Typical scattered summertime storms are not expected to cause any
flooding issues over the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  74  89  75 /  20  40  20  40  30
Panama City   77  87  78  87  78 /  10  30  20  30  30
Dothan        74  92  74  89  74 /  20  40  20  50  20
Albany        74  92  74  91  75 /  20  30  20  50  30
Valdosta      73  94  73  91  74 /  20  40  20  50  30
Cross City    74  90  74  89  75 /  10  40  20  40  30
Apalachicola  76  88  77  87  78 /  10  30  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Godsey
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jul 21, 1:20 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
120 PM EDT FRI JUL 21 2017

FLZ012-014-112-211800-
Coastal Bay FL-Inland Bay FL-Inland Gulf FL-
120 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BAY AND NORTHWESTERN
GULF COUNTIES UNTIL 200 PM EDT/100 PM CDT/...

At 120 PM EDT/1220 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm 8 miles east of Callaway. This
storm was drifting south.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Bay
and northwestern Gulf Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3021 8553 3020 8536 3007 8536 3009 8553
TIME...MOT...LOC 1720Z 337DEG 2KT 3015 8543

38-GODSEY
Special weather statement, Jul 21, 1:55 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1255 PM CDT FRI JUL 21 2017

FLZ008-010-108-211845-
Central Walton FL-South Walton FL-Washington FL-
1255 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 145 PM CDT...

At 1255 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 15 miles east of Santa Rosa Beach. This storm
was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Freeport, Ebro, Bruce and Red Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 8616 3054 8581 3044 8584 3044 8586
      3041 8588 3041 8596 3038 8600 3042 8613
      3043 8613 3043 8615 3046 8616 3047 8614
      3048 8614 3047 8615 3046 8619 3048 8620
TIME...MOT...LOC 1755Z 284DEG 0KT 3045 8601

38-GODSEY
Special weather statement, Jul 21, 1:57 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 PM EDT FRI JUL 21 2017

FLZ010-012-112-211845-
Coastal Bay FL-Inland Bay FL-Washington FL-
157 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 145 PM CDT...

At 1256 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Lynn Haven. This storm was
nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 8583 3046 8555 3032 8559 3033 8586
TIME...MOT...LOC 1756Z 274DEG 2KT 3040 8573

38-GODSEY
Special weather statement, Jul 21, 2:15 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM EDT FRI JUL 21 2017

GAZ156-157-211900-
Decatur GA-Grady GA-
215 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND
SOUTHWESTERN GRADY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 300 PM
EDT...

At 214 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Whigham, or 10 miles north
of Havana, moving southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Attapulgus, Laingkat, Calvary, Reno, Darsey, Amsterdam, Nickleville
and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 8449 3079 8452 3085 8431 3068 8417
TIME...MOT...LOC 1814Z 327DEG 4KT 3077 8441

38-GODSEY
Special weather statement, Jul 21, 2:28 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM EDT FRI JUL 21 2017

FLZ016-017-026-211915-
Liberty FL-Gadsden FL-Leon FL-
228 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GADSDEN...
NORTHEASTERN LIBERTY AND SOUTHWESTERN LEON COUNTIES IN THE
FLORIDA BIG BEND UNTIL 315 PM EDT...

At 227 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 14 miles south of Greensboro, or 16 miles
southwest of Quincy, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hosford, Lowry, Telogia, Lake Talquin, Bloxham and Clio.

&&

LAT...LON 3030 8486 3045 8484 3043 8454 3030 8456
TIME...MOT...LOC 1827Z 319DEG 4KT 3036 8472

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:15 PM EDTSpecial Weather StatementTAEGrady45 min
Jul 21, 4:50 PM EDTSpecial Weather StatementTAEBrooks40 min
Jul 21, 5:12 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes48 min
Jul 21, 7:23 AM EDTSpecial Marine WarningTAE52 min
Jul 21, 11:52 AM EDTSpecial Marine WarningTAE83 min
Jul 21, 1:20 PM EDTSpecial Weather StatementTAEBay40 min
Jul 21, 1:55 PM EDTSpecial Weather StatementTAEWalton50 min
Jul 21, 1:57 PM EDTSpecial Weather StatementTAEWashington48 min
Jul 21, 2:09 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington36 min
Jul 21, 2:23 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Washington37 min
Jul 21, 2:28 PM EDTSpecial Weather StatementTAELiberty47 min
Jul 21, 2:50 PM EDTSpecial Weather StatementTAELiberty40 min
Jul 21, 2:57 PM EDTSevere Thunderstorm WarningTAECalhoun, Liberty33 min
Jul 21, 3:03 PM EDTSpecial Weather StatementTAELeon42 min
Jul 21, 3:10 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon35 min
Jul 21, 3:31 PM EDTSevere Thunderstorm WarningTAELeon44 min
Jul 21, 3:50 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon25 min
Jul 21, 3:54 PM EDTSpecial Weather StatementTAEJackson51 min
Jul 21, 5:29 PM EDTSpecial Weather StatementTAEMadison46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.